Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 37, NWS Jackson, KY

May 13, 2000Wolfe County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 13, 2000, 7:25 AM EDT for Wolfe County, Kentucky. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2000, 7:25 AM EDT (11:25 UTC)
Expired
May 13, 2000, 8:30 AM EDT
In force
65 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 23 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 3:00 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1354 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

853 
WUUS53 KJKL 131128
SVRJKL
KYC237-131230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
725 AM EDT SAT MAY 13 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOLFE COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 830 AM EDT

* AT 725 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER
  WHISMAN...OR ABOUT 8 MILES NORTH OF BEATTYVILLE...MOVING NORTHEAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMPTON AT 735 AM EDT
  STILLWATER AT 740 AM EDT
  DAYSBORO AT 745 AM EDT

INTENSE RAIN AND STRONG DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM EDT
SATURDAY MORNING FOR EASTERN KENTUCKY.

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:41 AM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 13, 3:41 AM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
341 AM EDT SAT MAY 13 2000

A QUIET PERIOD AHEAD WITH LITTLE TO CONTEMPLATE.

NGM AND AVN BEST DEPICT CIRRUS CURRENTLY OVER THE SOUTHEAST PORTION
OF THE FORECAST AREA ASSOCIATED WITH UPPER JET AND TROUGH. BOTH
MODELS INDICATE THE HIGH LEVEL MOISTURE WILL SHIFT FURTHER
SOUTHEAST. SATELLITE DOES SHOW THIS TREND STARTING UPSTREAM OVER
MS/AL CURRENTLY. SO...WILL EXPECT THE HIGH CLOUDS CURRENTLY IN PLACE
TO DEPART FOR SUNDAY. LOWER IN THE ATMOSPHERE...SURFACE AIR MASS IS
SO DRY THAT WITH THE MID LEVEL INVERSION WHICH WILL BE
PRESENT...LITTLE OR NO CU DEVELOPMENT IS EXPECTED TODAY. WILL USE
SUNNY WORDING. NGM MOS TEMPS LOOK GOOD TODAY.

MAINLY CLEAR SKIES CONTINUE TONIGHT. SURFACE HIGH NEARS FROM WEST
WITH LIGHT WINDS. WITH VERY DRY AIR IN PLACE...TEMPS WILL PLUMMET.
THINK THAT SOME VALLEYS WILL DROP BELOW 40 DEGREES. IT IS AWFUL LATE
IN THE SEASON TO TALK ABOUT FROST...BUT DAY SHIFT MAY NEED TO SEE
HOW THINGS PROGRESS BY EVENING AND SEE IF ANY OF OUR MOST SHELTERED
VALLEYS ARE AT RISK.

ON MONDAY WARM AIR ADVECTION IS TAKING PLACE IN MOST AREAS FROM THE
CENTRAL PLAINS TO THE GREAT LAKES. THE AVN SHOWS SOME MID/HIGH
CLOUDS FROM THIS SPILLING INTO EASTERN KY. EVEN IF MID/HIGH CLOUDS
DO NOT MAKE IT THIS FAR SOUTHEAST...ALL MODELS AGREE ON COOLER MID
LEVEL TEMPS ON MONDAY...WHICH WOULD MAKE IT EASIER FOR A FEW CU TO
DEVELOP IN THE AFTERNOON. THUS...WITH MORNING SUNSHINE EXPECTED AND
PROBABLY PARTIAL SUN IN THE AFTERNOON...WILL USE MOSTLY SUNNY
WORDING FOR THE DAY AS A WHOLE. CONSIDERING THE COLD START TO THE
DAY AND TEMPS EXPECTED ALOFT...NGM MOS TEMPS MAY BE A COUPLE DEGREES
TOO WARM ON MONDAY.

.JKL...NONE.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 4:40 AM EDTSevere Thunderstorm WarningJKLFleming50 min
May 13, 8:12 AM EDTSevere Thunderstorm WarningJKLJohnson48 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.